Nebraska, 2025

Hail and Damaging Winds in Nebraska, August 13, 2025

August 13, 2025 · NWS LBF · 4 events in 2 counties and zones

Isolated thunderstorms developed over the northern Nebraska Panhandle and southwestern South Dakota during the early evening hours of August 13th. This activity became better organized as a bow echo as it tracked east across far northern Nebraska into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over the northern Nebraska Panhandle and southwestern South Dakota during the early evening hours of August 13th. This activity became better organized as a bow echo as it tracked east across far northern Nebraska into the evening hours. This activity eventually exited Wheeler and Holt counties after 2 AM CDT on August 14th. Hail up to golf ball size and thunderstorm wind gusts up to 65 MPH were reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 4:46 PM MST, 11 minutes earlier. Its key messages:

  • Thunderstorms are expected to overspread northern Nebraska this evening from South Dakota. These storms may be strong to severe, with damaging wind gusts as the primary threat.
  • Scattered thunderstorms are possible across western Nebraska Thursday afternoon and evening. A few storms could be strong to severe with large hail and damaging winds.
  • The combination of hot temperatures and humidity will lead to increasing heat index values across southwest into central and north central Nebraska Thursday and Friday.
Area forecast discussion, Aug 13, 4:46 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 PM CDT Wed Aug 13 2025

.KEY MESSAGES...

- Thunderstorms are expected to overspread northern Nebraska
  this evening from South Dakota. These storms may be strong to
  severe, with damaging wind gusts as the primary threat.

- Scattered thunderstorms are possible across western Nebraska
  Thursday afternoon and evening. A few storms could be strong
  to severe with large hail and damaging winds.

- The combination of hot temperatures and humidity will lead to
  increasing heat index values across southwest into central and
  north central Nebraska Thursday and Friday.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 418 PM CDT Wed Aug 13 2025

Currently, thunderstorms are forming along the high terrain of
northeastern Wyoming and further east near the Black Hills. Further
southeast, a surface low is positioned across southeastern Wyoming,
with a surface trough extending through the Panhandle. This is
leading to gusty southerly winds across much of the area, as high as
25 to 35 miles per hour. Dewpoints range from the lower 50s across
the western Sandhills to the middle 60s in north central Nebraska.

For this evening and tonight, expect the aforementioned
thunderstorms to continue to progress out of northeastern
Wyoming into southern South Dakota and then northern Nebraska
with time. These storms will congeal into a line as they move
east and southeast with time, primarily posing a threat for
damaging wind gusts. Additional isolated thunderstorms will be
possible across northern Nebraska ahead of this line, though
confidence in this is low for now. Any storms ahead of the line
could be supercellular in nature, with adequate deep layer shear
(~35-45kts) and instability. These more discrete storms will
form within a well mixed environment, and would pose a risk for
damaging winds and hail. At least some threat for dry lightning
could occur with these storms as well, with limited
precipitation expected with their passage.

The main threat will be the encroaching line of storms from the
north, as it pushes into northwest Nebraska by late evening. This
line will encounter increasing instability with eastward extent and
could undergo strengthening with time. However, this will also
coincide with a stabilizing boundary layer. Still, this line should
sustain, and likely develop further south and east, into an
increasing southerly low level jet tonight. Some threat for damaging
wind gusts will likely persist into the early overnight hours north
of HWY 2. Convection then lingers behind the main line into early
tomorrow morning, likely focused atop a lingering cold pool across
north central Nebraska.

Increasing warm advection will boost highs back into the middle to
upper 90s for Thursday afternoon, with dewpoints ranging from the
upper 50s west to the lower 70s in north central Nebraska. The
combination of heat and humidity will lead to heat index values
approaching 100F for portions of southwest and central Nebraska.
Those with outdoor plans tomorrow should take necessary precautions
to reduce the risk for heat related illnesses.

By late afternoon, scattered thunderstorm development is possible
across the western Sandhills ahead of the surface trough yet again.
These storms will again pose a risk for damaging winds and hail, as
they form within a well mixed boundary layer. A strengthening
southerly low level jet tomorrow evening could again keep
thunderstorms going into the overnight hours for portions of
southwest into central Nebraska.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 418 PM CDT Wed Aug 13 2025

Yet another warm day is expected for Friday, as upper ridging
remains centered just off to the southeast of the area. High
temperatures again climb into the upper 90s to near 100 Friday
afternoon. Dewpoints look to be a few degrees higher Friday than
Thursday, and this could lead to heat index values exceeding 100F.
Heat headlines may be needed Friday afternoon across southwest into
central and north central Nebraska to address this threat.

Upper ridging then begins to move east by the weekend, with
southwesterly flow establishing aloft in its wake. This will bring a
return of more active weather, as a surface front begins to move
into the area. Near daily threats for thunderstorms should return,
along with temperatures back into the lower 90s. This will limit
heat concerns somewhat, though some locations still will likely see
heat index in the upper 90s. The active regime looks to persist into
early next week, as flow gradually transitions northwesterly aloft.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 630 PM CDT Wed Aug 13 2025

Mostly VFR conditions will exist over the next 24 hours. There
is a chance for isolated to scattered thunderstorms this evening
into the overnight, mostly across the northern Sandhills. Storms
could impact KVTN terminal, with lower confidence in storm
development further south into the southern Sandhills and
southwest Nebraska, including KLBF terminal. There will also be
LLWS tonight through early morning with winds out of the
southwest around 40 to 45 kts. Surface winds will be out of the
south around 15 to 20 kts this evening with gust up to 35kts.
Winds will remain breezy across north central Nebraska tomorrow
morning out of the southwest around 10 to 15 kts with gust up
to 20 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Gomez
Hazardous weather outlook, Aug 13, 1:52 PM MST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
352 PM CDT Wed Aug 13 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-142100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
352 PM CDT Wed Aug 13 2025 /252 PM MDT Wed Aug 13 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms is expected to track across
portions of northern Nebraska and portions of the Sandhills this evening.
The main severe weather risk will be damaging wind gusts. Storms
could reach as far south as I-80 late this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible across portions of the
western Sandhills Thursday afternoon and evening. A few storms could
be strong with an isolated severe storm or two. Strong wind gusts
would be the main threat, with large hail a secondary threat.

Temperatures climb late week, bringing heat index values in the
upper 90s to lower 100s on both Thursday and Friday. Heat index
values are expected to be highest across portions of southwest
Nebraska through portions of north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed.

Taylor

The radar

The Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 13, 4:57 PM MST
Where
Sheridan County, 8.64 mi WSW of White Clay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.940, -102.680

Public reported wind speeds estimated at 60 MPH at this location.

Hail, Sheridan

When
August 13, 5:38 PM MST
Where
Sheridan County, 4.91 mi NE of Hay Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
42.720, -102.600

Hail, Sheridan

When
August 13, 6:42 PM MST
Where
Sheridan County, 20.06 mi N of Ellsworth
Measured
1.75 in hail
Reported by
Public
Coordinates
42.360, -102.300

Thunderstorm Wind, Holt

When
August 13, 9:54 PM CST
Where
Holt County, 19.71 mi NNE of Stuart
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.860, -98.970

Thunderstorm wind gust of 65 MPH measured by a home weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288975, 1288976, 1288977, 1288978.